Bartter syndrome associated with gentamicin therapy

A. K. Shetty, N. L. Rogers, E. E. Mannick, D. H. Aviles

Research output: Contribution to journalArticle

Abstract

The nephrotoxicity linked to gentamicin exposure commonly manifests as nonoliguric renal failure and tubular dysfunction. The use of gentamicin has been associated with a Bartter-like syndrome in adults but this nephrotoxic syndrome has not been well characterized in children. We describe the clinical course of two patients (41/2 month-old male and 19 year-old female) who developed Bartter-like syndrome following gentamicin therapy. Both demonstrated evidence of renal tubulopathy, primarily affecting the distal nephron and the characteristic electrolyte abnormalities including hypocalcemia, hypomagnesemia, alkalosis, and hypokalemia. Both had complete recovery of renal tubular function after discontinuation of gentamicin therapy. Time of recovery varied from few weeks to a few months. None of the cases needed indomethacin therapy. The transient nature of the metabolic abnormalities and prompt response to appropriate electrolyte replacement therapy is typical of gentamicin induced Bartter-like syndrome. Based on our experience, in addition to following serum creatinine and aminoglycoside levels, patients receiving prolonged gentamicin therapy should be monitored for evidence of renal tubular toxicity, particularly in those where other preexisting risk factors for nephrotoxicity are present.

Original languageEnglish
JournalJournal of Investigative Medicine
Volume47
Issue number2
Publication statusPublished - 01-01-1999
Externally publishedYes

Fingerprint

Bartter Syndrome
Gentamicins
Kidney
Electrolytes
Therapeutics
Recovery
Alkalosis
Hypokalemia
Hypocalcemia
Nephrons
Aminoglycosides
Indomethacin
Renal Insufficiency
Toxicity
Creatinine
Serum

All Science Journal Classification (ASJC) codes

  • Medicine(all)
  • Biochemistry, Genetics and Molecular Biology(all)

Cite this

Shetty, A. K., Rogers, N. L., Mannick, E. E., & Aviles, D. H. (1999). Bartter syndrome associated with gentamicin therapy. Journal of Investigative Medicine, 47(2).
Shetty, A. K. ; Rogers, N. L. ; Mannick, E. E. ; Aviles, D. H. / Bartter syndrome associated with gentamicin therapy. In: Journal of Investigative Medicine. 1999 ; Vol. 47, No. 2.
@article{efe546e8088c4e0cbf189ec46a2c3b42,
title = "Bartter syndrome associated with gentamicin therapy",
abstract = "The nephrotoxicity linked to gentamicin exposure commonly manifests as nonoliguric renal failure and tubular dysfunction. The use of gentamicin has been associated with a Bartter-like syndrome in adults but this nephrotoxic syndrome has not been well characterized in children. We describe the clinical course of two patients (41/2 month-old male and 19 year-old female) who developed Bartter-like syndrome following gentamicin therapy. Both demonstrated evidence of renal tubulopathy, primarily affecting the distal nephron and the characteristic electrolyte abnormalities including hypocalcemia, hypomagnesemia, alkalosis, and hypokalemia. Both had complete recovery of renal tubular function after discontinuation of gentamicin therapy. Time of recovery varied from few weeks to a few months. None of the cases needed indomethacin therapy. The transient nature of the metabolic abnormalities and prompt response to appropriate electrolyte replacement therapy is typical of gentamicin induced Bartter-like syndrome. Based on our experience, in addition to following serum creatinine and aminoglycoside levels, patients receiving prolonged gentamicin therapy should be monitored for evidence of renal tubular toxicity, particularly in those where other preexisting risk factors for nephrotoxicity are present.",
author = "Shetty, {A. K.} and Rogers, {N. L.} and Mannick, {E. E.} and Aviles, {D. H.}",
year = "1999",
month = "1",
day = "1",
language = "English",
volume = "47",
journal = "Journal of Investigative Medicine",
issn = "1081-5589",
publisher = "Lippincott Williams and Wilkins",
number = "2",

}

Shetty, AK, Rogers, NL, Mannick, EE & Aviles, DH 1999, 'Bartter syndrome associated with gentamicin therapy', Journal of Investigative Medicine, vol. 47, no. 2.

Bartter syndrome associated with gentamicin therapy. / Shetty, A. K.; Rogers, N. L.; Mannick, E. E.; Aviles, D. H.

In: Journal of Investigative Medicine, Vol. 47, No. 2, 01.01.1999.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Bartter syndrome associated with gentamicin therapy

AU - Shetty, A. K.

AU - Rogers, N. L.

AU - Mannick, E. E.

AU - Aviles, D. H.

PY - 1999/1/1

Y1 - 1999/1/1

N2 - The nephrotoxicity linked to gentamicin exposure commonly manifests as nonoliguric renal failure and tubular dysfunction. The use of gentamicin has been associated with a Bartter-like syndrome in adults but this nephrotoxic syndrome has not been well characterized in children. We describe the clinical course of two patients (41/2 month-old male and 19 year-old female) who developed Bartter-like syndrome following gentamicin therapy. Both demonstrated evidence of renal tubulopathy, primarily affecting the distal nephron and the characteristic electrolyte abnormalities including hypocalcemia, hypomagnesemia, alkalosis, and hypokalemia. Both had complete recovery of renal tubular function after discontinuation of gentamicin therapy. Time of recovery varied from few weeks to a few months. None of the cases needed indomethacin therapy. The transient nature of the metabolic abnormalities and prompt response to appropriate electrolyte replacement therapy is typical of gentamicin induced Bartter-like syndrome. Based on our experience, in addition to following serum creatinine and aminoglycoside levels, patients receiving prolonged gentamicin therapy should be monitored for evidence of renal tubular toxicity, particularly in those where other preexisting risk factors for nephrotoxicity are present.

AB - The nephrotoxicity linked to gentamicin exposure commonly manifests as nonoliguric renal failure and tubular dysfunction. The use of gentamicin has been associated with a Bartter-like syndrome in adults but this nephrotoxic syndrome has not been well characterized in children. We describe the clinical course of two patients (41/2 month-old male and 19 year-old female) who developed Bartter-like syndrome following gentamicin therapy. Both demonstrated evidence of renal tubulopathy, primarily affecting the distal nephron and the characteristic electrolyte abnormalities including hypocalcemia, hypomagnesemia, alkalosis, and hypokalemia. Both had complete recovery of renal tubular function after discontinuation of gentamicin therapy. Time of recovery varied from few weeks to a few months. None of the cases needed indomethacin therapy. The transient nature of the metabolic abnormalities and prompt response to appropriate electrolyte replacement therapy is typical of gentamicin induced Bartter-like syndrome. Based on our experience, in addition to following serum creatinine and aminoglycoside levels, patients receiving prolonged gentamicin therapy should be monitored for evidence of renal tubular toxicity, particularly in those where other preexisting risk factors for nephrotoxicity are present.

UR - http://www.scopus.com/inward/record.url?scp=33750135112&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=33750135112&partnerID=8YFLogxK

M3 - Article

VL - 47

JO - Journal of Investigative Medicine

JF - Journal of Investigative Medicine

SN - 1081-5589

IS - 2

ER -

Shetty AK, Rogers NL, Mannick EE, Aviles DH. Bartter syndrome associated with gentamicin therapy. Journal of Investigative Medicine. 1999 Jan 1;47(2).